Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 154, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 24, 1997, 4:39 PM EDT for Greenville County, South Carolina. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 1997, 4:39 PM EDT (20:39 UTC)
- Expired
- Jul 24, 1997, 5:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Greenville County, SC
The radar
The Greer radar (KGSP), 14 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 4:45 PM EDT | Thunderstorm Wind 50 | Taylors, SC | |
| Jul 24, 5:00 PM EDT | Thunderstorm Wind 50 | Greenville, SC | |
| Jul 24, 5:10 PM EDT | Thunderstorm Wind 50 | Greenville, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1642 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 242041 RRA SVRGSP SCC045-242130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 439 PM EDT THU JUL 24 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...GREENVILLE COUNTY AT 440 PM NATIONAL WEATHER SERVICE RADAR SHOWED A SEVERE THUNDERSTORM OVER THE CITY OF GREENVILLE MOVING SOUTHEAST AT ABOUT 10 MPH. THIS HAS DOWNED TREES IN TAYLORS. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THRUNDERSTORM. RBN &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:16 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 24, 2:16 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 215 PM EDT THU JUL 24 1997 ALL: GOING TRENDS LOOKS GOOD...SMALL DIRUNAL POPS OK FOR SATURDAY. RAH: MOSTLY SUNNY BETTER FOR FRIDAY...OTHERWISE LOOKS GOOD. S/WV & ASSOCIATED WEAK SFC BNDRY MAY STILL BE THE FOCUS FOR TSTMS TONIGHT ALTHOUGH WILL BE TEMPERED BY SOME SUBSIDENCE & WARM TEMPS ALOFT. FOR THE REST OF THE PERIOD...WE'LL SEE A TRANISITION BACK TO SUBTROPICAL RIDGING INTO THE WEEKEND WITH VERY WARM TEMPS THROUGHOUT THE COLUMN. WILL CONTINUE TO HANG ONTO RH IN THE LOWER LEVELS THOUGH OBVIOUSLY OF A CONSERIDERABLE SHALLOWER DEPTH WITH TROPICAL SYSTEM OUT OF THE PICTURE. DIURNAL TSTM COVERAGE FRI & SAT LATE DAY/EVE WILL RANGE FROM ISLOATED TO WIDELY SCATTERED ...SO WSFOS CAN CARRY TOKEN SMALL POPS EACH DAY IF DESIRED. GSP 70/92/70/93 2020 AVL 66/86/65/88 2222 CLT 73/91/72/93 2020 CSH
In the hours before
Local storm report, Jul 24, 3:54 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
354 PM EDT THU JUL 24 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
340 PM 3 NW INMAN SC WIND DAMAGE
07/24/97 SPARTANBURG INMAN POLICE REPORT TREES
AND POWER LINES DOWN IN
INMAN.
DEOThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:28 PM EDT | Severe Thunderstorm Warning | GSP | Spartanburg | 47 min |
| Jul 24, 4:55 PM EDT | Severe Thunderstorm Warning | GSP | Spartanburg, Union | 50 min |
| Jul 24, 5:34 PM EDT | Severe Thunderstorm Warning | GSP | Laurens | 56 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.